Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 13, NWS Hanford, CA

January 20, 2017Kern County, California

NWS Hanford, CA issued this flash flood warning at Jan 20, 2017, 11:56 AM PST for Kern County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2017, 11:56 AM PST (19:56 UTC)
Expired
Jan 20, 2017, 1:00 PM PST
In force
64 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Vandenberg AFB radar (KVBX), 87 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.9 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
626 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WGUS56 KHNX 201956
FFWHNX
CAC029-202100-
/O.NEW.KHNX.FF.W.0013.170120T1956Z-170120T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1156 AM PST FRI JAN 20 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Northwestern Kern County in central California...

* Until 100 PM PST

* At 1154 AM PST, Doppler radar indicated heavy rain across the
  warned area. Radar estimated a quarter to half inch per hour
  along cold front. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lost Hills, Belridge, Blackwells Corner and Buttonwillow. 

LAT...LON 3544 11988 3544 11999 3547 12000 3550 12005
      3553 12007 3553 12009 3561 12009 3562 12017
      3566 12020 3576 12019 3576 11952 3538 11944
      3537 11988

$$

mv
1 follow-up statement
323 
WGUS76 KHNX 202057
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
1257 PM PST FRI JAN 20 2017

CAC029-202100-
/O.CON.KHNX.FF.W.0013.000000T0000Z-170120T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
1257 PM PST FRI JAN 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM PST FOR
NORTHWESTERN KERN COUNTY...

At 1249 PM PST, Doppler radar indicated heavy rain across the warned
area diminishing while shifting east over the central parts of Kern
county from Belridge to Delano to Bakersfield. This areas will
likely see urban and small stream flooding.

Radar estimated rainfall rates of a quarter to half an inch per
hour. 

LAT...LON 3544 11988 3544 11999 3547 12000 3550 12005
      3553 12007 3553 12009 3561 12009 3562 12017
      3566 12020 3576 12019 3576 11952 3538 11944
      3537 11988

$$

mv

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 20, 2:10 AM PST, 9 hours 46 minutes earlier.

Area forecast discussion, Jan 20, 2:10 AM PST, 9 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
210 AM PST Fri Jan 20 2017

.SYNOPSIS...A series of Pacific storm systems will continue to
move inland across the state through Monday, bringing periods of
rain and mountain snow along with gusty winds to the region.
&&

.DISCUSSION...Band of light warm occlusion rain and snow is
rapidly moving east into the Sierra as the next larger and more
intense area moves into Merced County. This second area is being
enhanced by lots of dynamics as shown on satellite imagery. A
vorticity center is pushing toward the Bay Area as a strong jet
stream is aligned into the Central Coast. Precipitation will
expand over the next few hours with the maximum coverage occuring
during the morning hours. As colder air arrives aloft the nature
of the rain and snow will become showery towards late morning and
forecast models indicate some moderate instability with CAPE
values increasing to several hundred j/kg. Should see isolated to
scattered thunderstorms in the San Joaquin Valley and possibly the
foothills. After close examination of current winds and high
resolution forecast models the wind advisory for parts of the San
Joaquin Valley has been delayed by a few hours this morning. It
still looks rather windy over especially Merced County later this
morning.

For tonight the showery precipitation will begin to diminish as
the current storm system moves east and brief...again brief weak
ridging moves across the region Saturday afternoon. Saturday
evening the next band of warm frontal overrunning rain and snow
arrive from the next Pacific system. Sunday through Sunday evening
look to be very wet as forecast models don't push the trough
through the area until Monday. A trailing low pressure system is
then projected to move down the coast Tuesday and then move well
southeast of the area. Ridging is then forecast to build over the
area for a return to quiet weather.

So...lots of of headlines for Snow in the Sierra and Kern County
Mountains today through Sunday and of course the obligatory river
statement products as gauged rivers continue to run high due to
releases from reservoirs. Active weather for sure to continue...

&&

.AVIATION...
Isolated thunderstorms are possible over the San Joaquin Valley
between 19Z Friday and 03Z Saturday. Widespread mountain obscuring
IFR conditions in low clouds and precipitation across the southern
Sierra Nevada, adjacent foothills and Tehachapi mountains.
Additionally, local wind gusts of 35 knots or greater are possible
in the central San Joaquin Valley and the west side of the San
Joaquin Valley between 14Z Friday and 20Z Friday. VFR conditions can
be expected elsewhere across the central California interior during
the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning until 10 AM PST Saturday CAZ096-097.

Winter Weather Advisory from 7 AM this morning to 4 AM PST
Saturday ABOVE 5000 FEET FOR THE CAZ095.

Wind Advisory from 6 AM this morning to noon PST today
CAZ089>091.

&&

public...Dudley
avn/fw...DS
synopsis...Dudley

weather.gov/hanford

In the hours before

Local storm report, Jan 20, 10:44 AM PST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1044 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY SNOW       5 ESE CAMP NELSON       36.11N 118.52W
01/20/2017  M10.0 INCH       TULARE             CA   TRAINED SPOTTER

            SEASON TOTAL 78". TOTAL SNOW ON GROUND 54".

&&

WP
Local storm report, Jan 20, 10:46 AM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1046 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY SNOW       LODGEPOLE               36.61N 118.73W
01/20/2017  M10.0 INCH       TULARE             CA   CO-OP OBSERVER

            REPORTED BY PARK RANGERS.

&&

WP
Local storm report, Jan 20, 10:47 AM PST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1047 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HEAVY SNOW       TUOLUMNE MEADOWS        37.88N 119.36W
01/20/2017  M10.0 INCH       TUOLUMNE           CA   CO-OP OBSERVER

            REPORTED BY PARK RANGERS.

&&

WP
Local storm report, Jan 20, 10:53 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1053 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     NON-TSTM WND DMG 10 NNW CATHYS VALLEY    37.57N 120.17W
01/20/2017                   MARIPOSA           CA   LAW ENFORCEMENT

            TREE DOWN ACROSS BOTH LANES. REPORTED BY
            CHP.

&&

WP
Local storm report, Jan 20, 11:09 AM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1109 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 AM     FLOOD            7 SE TEHACHAPI          35.06N 118.36W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            ROADWAY FLOODED. REPORTED BY CHP.

&&

WP
Local storm report, Jan 20, 11:10 AM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1110 AM PST FRI JAN 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLOOD            5 NW KEENE              35.27N 118.63W
01/20/2017                   KERN               CA   LAW ENFORCEMENT

            #1 LANE FLOODED. REPORTED BY CHP.

&&

WP

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 5:32 PM PSTSpecial Weather StatementHNXFresno43 min
Jan 20, 8:19 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Tulare, Tuolumne8 hr
Jan 20, 8:43 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 2 more4 hr
Jan 20, 11:11 AM PSTAreal Flood AdvisoryHNXKern3 hr
Jan 20, 11:43 AM PSTAreal Flood AdvisoryHNXKern3 hr
Jan 20, 12:21 PM PSTFlash Flood WarningHNXKern, Tulare2 hr
Jan 20, 2:08 PM PSTSpecial Weather StatementHNXMadera37 min
Jan 20, 3:04 PM PSTSpecial Weather StatementHNXFresno, Madera, Mariposa26 min
Jan 20, 3:37 PM PSTSpecial Weather StatementHNXMadera53 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.